Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


SGPT numbers up
Apr 25, 2006

I am on Susteva, Epivir, and Viread. I am 58 years old. I was diagnosed May 7, 2003. I had a T-cell count 107, 7%, and a viral load of 260,000. Within 6 months my viral load was undectectable but my T-cell count has fluctuated as high as 242 and as low as 97.and my percentage has gone up steadily to 18 to 21 percent. I have had some squamous skin cancer and have had surgery and some radiation treatments which has caused the fluctuation in T-cells but the percentage has been constant and I have stayed undetectable. I am faithful and take my medications every day at at the proper intervals. My concern is my liver functions have gone from normal (SGOT 25 SGPT 45) are now at high levels (SGOT 71 SGPT 190). My lab shows the normal ranges as; SGOT 15-37 and SGPT 30-65. I talked to my infectous desease doctor and he does not seem concerned. My primary care doctor seems more concerned. Should I look at changing my meds? My T-cell count is 169, my percentage is 18, and I am still undetectable below 50 copies. What would you suggest I do?

Response from Dr. Daar

While your liver enzymes are clearly elevated, this alone without any symptoms is no reasons to make any immediate decisions. There are many potential explanations for your elevation in liver enzymes that should be considered. First of all, it would be helpful to know what your other liver tests are doing, such as you bilirubin and alkaline phosphotase.

Immediate things to consider is whether this is drug related, and not just your antiretrovirals but any other drugs you are on. This could include prescription medications, as well as any other substances you are using from over the counter medications, including Tylenol, vitamins, herbs, alcohol or illicit drugs. In addition, it would be important that you be evaluated for viral hepatitis, particularly hepatitis B and C. I would start with these considerations. If the liver tests continue to remain elevated, or rise without any explanation being identified you and your provider can discuss having an imaging study done, such as an ultrasound or CT scan, and possibly consultation with a liver specialist.

I would suggest you talk to your provider and come up with a plan to assess these various possibilities and proceed one step at a time.

Best, Eric


Previous
Gene therapy
Next
What are your thoughts on CSA-54

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement